Oklahoma, 2018

Hail in Oklahoma, January 21, 2018

January 21, 2018 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed during the afternoon and early evening hours of the 21st over eastern Oklahoma as a cold front moved into the area from the west. The strongest storm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the afternoon and early evening hours of the 21st over eastern Oklahoma as a cold front moved into the area from the west. The strongest storm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 21, 2:18 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jan 21, 2:18 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
218 PM CST Sun Jan 21 2018

.DISCUSSION...
Main concern for this forecast package is the severe weather
potential over the next 8 to 10 hours across portions of eastern
Oklahoma and western Arkansas.

Deep layer moisture has increased today per blended TPW products,
especially across parts of the area to the southeast of I-44. In
response, instability has increased some over the past few hours
areawide, with mesoanalysis showing MUCAPEs currently from
500-1000 J/kg in parts of far southeast Oklahoma. Scattered
showers have developed early this afternoon within the moist axis,
although no lightning strikes have yet been detected to the north
of the Red River. Some destabilization should continue through the
mid to late afternoon hours, with strong wind fields supporting at
least some potential for initial low-topped supercell development
and an eventual transition to a linear structure. Damaging winds
will be the main severe weather threat, with tornado potential
being a secondary concern. Very high low level shear exists in
parts of far southeast Oklahoma and west central Arkansas, which
is consistent with local ensembled updraft helicity progs, and as
such, the highest chance of a tornado will be located in this
region, likely to the south and east of a line from Ozark to Fort
Smith to Wilburton to Antlers. That being said, a nonzero tornado
threat will exist almost all the way north to I-44. Instability
will diminish through the evening hours, with the shower and
thunderstorm chance ending between midnight and 3 am Monday.

Wraparound cloud cover will overspread mainly northeast Oklahoma
and northwest Arkansas during the day Monday, leading to a cloudy
and blustery day, as westerly winds should also gust to near 40
mph at times. A Wind Advisory may be required tomorrow for some
areas north of I-40. The windy conditions, low relative
humidities, and lower cloud cover in parts of east central and
southeast Oklahoma could lead to an increased fire danger tomorrow
afternoon in locations that do not receive appreciable rainfall
today and tonight.

Tuesday through Thursday should be fairly quiet with temperatures
near to above normal and dry conditions. Fire danger may increase
some on Thursday as winds increase ahead of the next storm system
that will move through Friday and into Saturday. Moisture does not
look as abundant ahead of this system, with no more than an
isolated thunderstorm chance across southeast Oklahoma and west
central Arkansas Friday night. Cooler and drier weather will
arrive behind the system to close out next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   41  49  29  54 /  10  10   0   0
FSM   42  53  32  54 /  90   0   0   0
MLC   42  52  30  55 /  40   0   0   0
BVO   40  47  28  52 /  10  10   0   0
FYV   41  46  29  49 /  90  10   0   0
BYV   41  47  29  48 / 100  10  10   0
MKO   39  49  28  52 /  50   0   0   0
MIO   40  45  28  50 /  70  10  10   0
F10   40  50  29  54 /  20   0   0   0
HHW   42  56  32  57 /  90   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....22
Hazardous weather outlook, Jan 21, 12:00 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1200 PM CST Sun Jan 21 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1200 PM CST Sun Jan 21 2018

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING / ELEVATED
FIRE DANGER MONDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...East of highway 69, south of highway 412.
	ONSET...After 3 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...East of highway 69.
	ONSET...After 3 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...East of highway 69.
	ONSET...After 6 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...East of highway 69.
	ONSET...After 6 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Much of northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Much of eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

There is a slight or elevated risk for severe storms later this
afternoon and evening east of highway 69 and south of highway 412,
covering portions of east central and southeast Oklahoma, as well
as much of northwest and west central Arkansas. Damaging winds
will be the primary threat. However, isolated tornadoes and
marginally severe hail will also be possible with the strongest
storms. There is a marginal or limited risk of severe storms
across portions of northeast and east central Oklahoma.

Storms are expected to form by mid afternoon along a zone of
increasing low level convergence ahead of a cold front/dryline. A
secondary round of scattered storms is expected to develop along
the cold front during the evening. Increasing low level moisture
over eastern Oklahoma and western Arkansas will combine with
plenty of wind shear and weak to possibly moderate instability to
bring severe weather potential. Low level shear will be sufficient
to support the potential for a few isolated tornadoes.
Instability will be the main limiting factor to a more widespread
and organized severe weather threat. All storm activity should
move east toward central Arkansas by around midnight tonight.

Strong south winds, with gusts to near 40 mph, will persist for
the remainder of the day. The strong winds and favorable fuel
conditions will raise fire weather concerns, however the overall
fire danger will be limited by higher moisture/humidity in the
air. The dry air behind the cold front is not expected to move
into the region until after dark, limiting the overall fire
weather threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...High Wind Potential...High Fire Weather Potential.
TUESDAY thru THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...

Strong and gusty west winds on Monday behind the cold front,
combined with drier air that will then be in place, will elevate
fire weather concerns. An elevated fire danger is forecast over
much of eastern Oklahoma and western Arkansas. Conditions will be
conducive for the rapid growth and spread of wildfires.

Strong south winds will return toward the end of the week ahead of
the next storm system. The winds will raise fire weather concerns
as well.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Jan 21, 4:06 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
406 PM CST SUN JAN 21 2018

OKZ074-075-212230-
Haskell OK-Latimer OK-
406 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HASKELL AND WESTERN
LATIMER COUNTIES UNTIL 430 PM CST...

At 406 PM CST, a strong thunderstorm was located 4 miles north of
Higgins, moving northeast at 45 mph.

Pea to Dime size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations in or near the path include...
Wilburton...                      Kinta...
Damon...                          Higgins...
Lequire...                        Robbers Cave State Park...
Gowen...                          Panola...
Lewisville...

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.

LAT...LON 3485 9552 3486 9551 3491 9551 3503 9540
      3503 9535 3510 9535 3528 9519 3511 9494
      3475 9537
TIME...MOT...LOC 2206Z 219DEG 40KT 3487 9540

Lacy
Special weather statement, Jan 21, 4:12 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
412 PM CST SUN JAN 21 2018

OKZ049-076-212245-
Pushmataha OK-Le Flore OK-
412 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUSHMATAHA AND
SOUTHWESTERN LE FLORE COUNTIES UNTIL 445 PM CST...

At 412 PM CST, a strong thunderstorm was located 6 miles east of
Albion, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Talihina...                       Fanshawe...
Albion...                         Talimena State Park...
Whitesboro...                     Lake Wister State Park...
Summerfield...

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.

LAT...LON 3463 9512 3468 9510 3468 9506 3475 9506
      3486 9501 3486 9500 3489 9500 3494 9497
      3494 9493 3500 9493 3488 9465 3454 9493
TIME...MOT...LOC 2212Z 208DEG 28KT 3465 9499

Lacy
Special weather statement, Jan 21, 4:40 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
440 PM CST SUN JAN 21 2018

OKZ063-068-069-212315-
Adair OK-Cherokee OK-Delaware OK-
440 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DELAWARE...
NORTHWESTERN ADAIR AND NORTHEASTERN CHEROKEE COUNTIES UNTIL 515 PM
CST...

At 440 PM CST, a strong thunderstorm was located 4 miles northeast of
Tahlequah, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Tahlequah...                      Kansas...
Oaks...                           Twin Oaks...
Scraper...

A tornado watch remains in effect until 1100 PM CST for northeastern
Oklahoma.

LAT...LON 3590 9490 3596 9504 3624 9485 3614 9458
TIME...MOT...LOC 2240Z 213DEG 31KT 3597 9492

The radar

The Western Arkansas radar (KSRX), 70 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Haskell

When
January 21, 4:47 PM CST
Where
Haskell County, Lequire
Measured
1 in hail
Reported by
Public
Coordinates
35.100, -95.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729528.